Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

I have suddenly gotten a case of repetitive bouts of

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1419 Questions
Question
I have suddenly gotten a case of repetitive bouts of hiccups. they are fairly aggressive at about one every two seconds and won't quit with normal home remedies such as drinking water, breathing into a sack, holding my breath, etc. they last for a couple of hours and then quit because my diaphragm might be worn out. I am 65 years old. I started levothyroxine, 50 mils just a few days ago for low thyroid. could this be the cause. the hiccups are driving me nuts and are interrupting my sleep and my day. what do you say?
Fri, 2 Feb 2018 in General Health
 
 
Answered by Dr. Saddiq Ulabidin 43 minutes later
Brief Answer:
Using antacids and muscle relaxers may be needed

Detailed Answer:
Hi! Welcome to HealthcareMagic. Thanks for sharing your concerns with us. We will try to help you in the best way possible. First of all, it's sad to know what you had been going through lately.

Based on the history you have shared, it can be due to gastric irritation or anything irritating the phrenic nerve or diaphragm muscles underneath. A medical facility follows up and baseline ultrasound may be needed.

Meanwhile, antacids like omeprazole before meals should be started along with Motility agents like domperidone.

Metoclopramide or other central nerve system depressant and skeletal muscles relaxants like baclofen can help.

Using citrosoda XXXXXXX or other adsorbents antacids like sucralfate can also be helpful for quick relief.

Avoid spicy, heavy, greasy meals and fizzy drinks which can act as gastric irritants.

Thyroid doesn't seem to be likely called but overtreatment or higher than normal thyroxine replacement can trigger it so repeat levels and dosage adjustments should be done.

Wishing you a speedy recovery. Hope this has answered your query. If you have any more questions please feel free to ask.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor